Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 17, NWS Duluth, MN

July 17, 2001Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 17, 2001, 8:29 PM CDT for Cass County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2001, 8:29 PM CDT (01:29 UTC)
Expired
Jul 17, 2001, 9:00 PM CDT
In force
31 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 180130
TORDLH

MNC021-180200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
829 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CASS COUNTY IN MINNESOTA

* UNTIL 900 PM CDT

* AT 829 PM CDT DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTHWEST
  OF PILLAGER...OR ABOUT 15 MILES WEST OF BRAINERD...MOVING SOUTHEAST
  AT 15 MPH.

* THIS TORNADO WILL BE NEAR...
  OVER PILLAGER THROUGH 840 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

LAT...LON 4645 9445 4635 9467 4605 9442 4626 9440

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:15 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT TUE JUL 17 2001

LITTLE CHANGE IN ON-GOING FORECAST SCHEME WITH SCATTERED
THUNDERSTORMS EXPECTED THROUGH THE PERIOD IN UNSTABLE ATMOSPHERE. NO
REAL BIG KICKER IN THE WORKS...SOME S/WVS COMING OVER TOP OF SLOWLY
WEAKENING RIDGE...BUT NOTHING THAT MODELS CAN REALLY AGREE ON. WHAT
CAN BE AGREED UPON IS CONTINUED WARM AND HUMID WEATHER PATTERN TO
WITH SOME RESPITE FOUND NEAR THE SHORES OF LAKE SUPERIOR. COLD FRONT
COMING THROUGH ON THURSDAY AFTERNOON/EVENING. ETA FASTEST WITH THIS
FEATURE...BUT TOO FAR AHEAD TO PIN DOWN MORE PRECISE TIMING.
FOLLOWED GENERAL FORECAST NUMBERS.

.DLH...NONE.

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:03 PM CDTTornado WarningDLHItasca, Koochiching42 min
Jul 17, 7:45 PM CDTTornado WarningDLHCass45 min
Jul 17, 8:45 PM CDTSevere Thunderstorm WarningDLHCrow Wing30 min
Jul 17, 9:16 PM CDTSevere Thunderstorm WarningDLHCass59 min
Jul 17, 9:34 PM CDTSevere Thunderstorm WarningDLHCrow Wing56 min
Jul 17, 9:53 PM CDTTornado WarningDLHCass52 min
Jul 17, 10:24 PM CDTSevere Thunderstorm WarningDLHAitkin66 min
Jul 17, 10:49 PM CDTSevere Thunderstorm WarningDLHPine56 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.